Neel is 3 and has been on prednisone (every other day regimen) since December.  His last two visits to the dr. have showed an elevated blood pressure.  The Dr. today said that it wasn't something that was dangerously high, but it was higher than he would like to see.  Obviously I am now again on my toes and thousands of questions again going through my head.  The Dr. said that this could be due to the prednisone that Neel is taking but to monitor his bp.

Has anyone else experienced this and if so what was suggested to you?  Any thoughts?


Views: 184

Reply to This

Replies to This Discussion

My son takes Deflazacort instead of prednisone because of the added side affects of prednisone - which perhaps the blood pressure issue is one of them. I would suggest maybe taking a look at deflazacort. Our insurance does not pay for it as it is international, but perhaps yours will? We pay about $160 for an 80 day supply. Here is a contact at Master's Marketing if you are interested. You will need some paperwork from your doctor. Basically a "prescription" and a safe transport letter from your son's doctor.

MASTERS UK
380, Centennial Avenue
Centennial Park, Elstree
Herts WD6 3TJ
UK
TOLL FREE TEL: 1-800-969-1152
FAX: 1- 800-969-1153or 1- 954-495-8441
UK Tel: 00 44 208 327 0900
UK Fax: 0044 208 327 0901

Web: www.masters-uk.com/medicines
Julie Emms: julie.emms@masters-uk.com
YES! Aidan has had steroid induced hypertension, and for as long as he's had it I haven't found another dmd boy with the same side effect - which is a good thing. I started a discussion 13 months ago seeking any info from anyone else in the same situation, but seems it is a very rare side effect.

This is what I wrote in January 2009...

This is my first post. My little boy, Aidan, is 5.5yrs and was diagnosed in May 2007. He has a duplication of exons 8 & 9. Three months after diagnosis we moved from Queensland, Australia, to England and Aidan has been under the care of Great Ormond Street Hospital (GOSH) ever since.

In October 2007 he started on daily prednisolone. He was taking 7.5mg daily (he weighed 15.5kg) and had normal blood pressure readings. His blood pressure and urine is checked monthly by our GP. Within a couple of months his blood pressure appeared to be increasing, and by September 2008 his diastolic pressure (bottom figure) was in the 95th-98th percentile. This reading was on a daily dose of prednisolone of 7.5mg (weight 17kg).

GOSH reduced his dosage to a three week stretch of alternating doses of 7.5mg and 5mg, after which he has remained at 5mg daily (weight 17kg).

Although my own blood pressure has always been great, I have a strong family history of high blood pressure, and it is feared that this may be the reason Aidan is having this problem. GOSH have organised kidney and liver ultrasounds for the 30th Jan, and also a 24 hr blood pressure test, which was supposed to have been a couple of weeks ago, but were postponed by the hospital. They are looking to see if there may be another cause for the high blood pressure.

In the mean time, Aidan's blood pressure has returned to normal, and has been normal on the 5mg daily within 7 weeks of this reduction. Based upon that, I am fairly sure his high blood pressure is caused by his steroids, albeit a modest dose, and am confident his impending tests will be fine.

GOSH told me in September that if it were steroid induced, they would stop his steroids altogether. It is not their policy to treat the high blood pressure in young dmd boys on steroids. This is a worse case scenario for us. Aidan was doing so well physically, and although he is unaware that his 'energy tablets' have been reduced, he has noticabley weakened.

Aidan is under the care of Dr Adnan Manzur who gave a presentation at the Action Duchenne conference in London in November. Directly after his presentation on the benefits of steroids, I spoke with him about Aidan. Numerous emails have followed and he is now in a position to consider treating the high blood pressure if it is steroid induced. He has told me that if he does do this, it will be the first time in the UK.

Does anybody have a little boy of similar age that has had a similar problem that could offer any advice, eg. would they use beta blockers? I feel like it's only because I am pushing that he is willing to look into this at all, and so I want to be able to tell him of other cases if there are any.

Apologies for such a long-winded post! I have been reading these forums for a very long time but only now am managing to progress from lurker to participant!

Many thanks in advance to anyone who is able to offer any advice.

------

He had the 24 hour BP test in London in February 2009, which showed mild hyepertension in his sleep at 5mg daily - which, for his weight, rendered the dose ineffective as it is below 0.30mg/kg threshold. He had kidney and liver tests that also came back clear and so confirmed it was the prednisolone causing the hypertension. Because of my perserverence with insisting the long term benefits of steroids out-weighed the side effects, GOSH decided they would indeed keep Aidan on steroids and treat his hypertension with diuretics (sp?) under the care of a Nephrologist, rather than stopping steroid therapy in Aidan (which is what they initially told me they would do in Spetember 2008 when I brought it up, and they lowered his dose).

It was then that we were also moving back to Australia, and so GOSH felt it best to start it all in Queensland. Long story short, we saw a Nephrologist in Brisbane in October 2009 who, it turns out, doesn't - or didn't at our consultation - know anything about steroid therapy in Duchenne patients. I gave him the reference/discharge letter from GOSH,but he kept telling me that the 0.28mg/kg dose of pred that Aidan was lowered to was a huge dose for children, and he told me quite a few times :-(. So, I did tell him that within the realms of Duchenne, that is an ineffective dose level, the optimum dose for duchenne boys being 0.75mg/kg.

He has raised Aidan's dose back up to 7.5mg daily as Aidan has grown a little bit. (??? This doesn't make any sense to me as Aidan still weighs the same amount, so the dose would still be the same, surely. I guess he's the expert!) and we see in a fortnight how his blood pressure is. In Queensland, Aidan is under Montrose Access, cared for by Dr Kate Sinclair and Helen Posselt. The school of thought at present is to change him to deflazacourt if his BP readings have risen again - but they do think deflazacourt would probably have the same effect. If so, start diuretics under the Nephrologist (who will be handed a crap load of info on Duchenne by me, hee hee!).

Aidan's blood pressure started rising within 6 weeks of starting prednisolone in Nov 2007, at an alreday modest dose, was becoming a consern after 3 or 4 months, and steadily rose until the September when his steroids were lowered. If Neel is on the optimum dosage level, it may be that if he turns out to have a blood pressure problem, that his dose might be reduced to a level that his body can tolerate, but still have great benefit from. Our problem was that Aidan's dose was already very modest to begin with, and so reducing them meant he received no benefit from them at all.

Sorry this post is SO LONG and I know I have gone on a bit, but I tried finding anyone with the same problem, and couldn't, and so thought I would let you know exactly where we are at, and what went before, in case any of it may help.

Hope you are all well!

Kelly

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2021   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service